2nd June 2017, Volume 130 Number 1456

Neil Avery, Benjamin LaHood, Albert Covello, Daniel Allbon

Paraquat is a powerful herbicide still used in rural areas of New Zealand. We report the case of an 82-year-old man who had accidental exposure of 50:1 diluted paraquat to his right eye. He immediately irrigated the eye and presented two days later to his general practitioner with worsening vision. He was then referred to the hospital ophthalmology department.

He was seen the same day with right visual acuity (VA) of 6/60 improving with pinhole (PH) to 6/30. Examination revealed severe papillary conjunctivitis with superior pseudomembrane and a devitalised corneal epithelium. There was no frank corneal epithelial defect or apparent limbal ischaemia. The pseudomembrane was debrided and he was started on hourly prednisolone (1.0%) drop (Bausch & Lomb, New Zealand) and chloramphenicol (0.5%) drop (Bausch & Lomb, New Zealand) four times daily (QID).

On day three he had worsening discomfort and erythema. Examination showed 200 degrees of superior limbal ischaemia with a shallow epithelial defect. Oral doxycycline 100mg once daily, oral vitamin C 1g (QID), topical sodium ascorbate 10% every two hours (Q2H) and topical sodium citrate 10% (Q2H) were added to the existing treatment.

By day five, comfort was improved, with vision stable at 6/48 PH 6/24. There was 270 degrees of limbal ischaemia, with a large (80%) non-healing epithelial defect. Symblepharon was divided with a glass rod. A bandage lens was placed in case mechanical irritation from conjunctival papillae was contributing to the non-healing epithelial defect.

On day nine an amniotic membrane graft was sutured to the limbus with interrupted 10–0 nylon and continuous 8–0 vicryl to the fornices. Complete epithelial healing occurred by day 14 post-operatively. Vision had improved to 6/15 PH 6/9. Chloramphenicol (0.5%) QID was continued for 14 days post-operatively and prednisolone drops (1.0%) tapered over two weeks. At two months post-operatively, vision was 6/9–1 PH 6/7.5 with mild inferior symblepharon.

Discussion

Paraquat is a non-selective herbicide. It is extremely toxic to humans and as treatment outcomes are extremely poor,1 it is banned in many countries, though not in New Zealand. Fortunately, paraquat is rapidly rendered biologically inactive on contact with soil, somewhat limiting its toxicity to the surrounding environment.2 It is a commonly used agent for self-poisoning and has life-threatening effects when ingested at 20mg/kg, primarily via toxicity of the pulmonary tract, kidneys, liver and heart.3 Its mechanism of toxicity is thought to be via generation of free radicals, resulting in oxidative damage due to depletion of NADPH. This occurs as paraquat recycles in the redox reaction interrupting cellular metabolism. Reduced paraquat then re-oxidises, using oxygen to generate a superoxide radical, which binds macromolecules and damages membrane lipids.1

The immediate effects of ocular exposure include irritation, lacrimation and conjunctivitis. Short-term effects occur one to four weeks later, including conjunctival defects, corneal epithelium loss (limbal stem cells are especially vulnerable) and anterior uveitis. Long-term effects include chronic conjunctivitis, symblepharon and epiphora due to punctual stenosis. Corneal oedema, superficial scarring and recurrent ulceration are also common.2

Histologically, the conjunctiva may show sub-epithelial fibrosis. Impression cytology of the conjunctiva in the case presented by Vlahos2 showed variable grades of squamous metaplasia and keratinisation with inflammatory infiltrate. The cornea may show loss of Bowman’s layer, with epithelial thickening and pannus formation under these areas.

Periocular tissues may also be affected by paraquat exposure. Fortunately, absorption across the skin is slow and limited, though significant local toxicity may be evident with contact dermatitis, blistering and ulceration.2

Previous case reports of ocular paraquat injury have been uncommon but share generally long recoveries and poor visual outcomes. Both Vlhaos2 and Cant4 described young adults accidentally exposed to paraquat who developed pseudomembranous conjunctivitis, punctual occlusion, corneal pannus as well as anterior uveitis and symblepharon, respectively. Mckeag5 described a bilateral exposure resulting in progressively deteriorating corneal epithelial defects which took one month to fully heal. Joyce6 presented a case of paraquat toxicity with delayed presentation four weeks post-injury requiring a penetrating keratoplasty due to persisting corneal opacity.

Treatment of paraquat injury is difficult and limited options are available.1 Recommended first aid for ocular exposure includes copious irrigation with water for 30 minutes.7 Initial treatment should include preservative free steroid, antibiotic and lubricants.1 The use of topical ascorbic and citric acid and oral ascorbate is less clear though may be useful. Autologous serum should be considered for non-healing epithelial defects.8 The use in this case of amniotic membrane graft to aid healing of the persistent and worsening corneal epithelial defect was successful and has been shown to be effective with similar ocular surface defects.9 More recently the modification of amniotic membrane transplantation with coverage of the entire ocular surface has shown promising outcomes both for vision and symblepharon prevention.10

Author Information

Benjamin R LaHood, Ophthalmology Department, The Queen Elizabeth Hospital, Adelaide, Australia; Neil Avery, Ophthalmology Department, Dunedin Hospital, Dunedin; Albert Covello, Ophthalmology Department, Dunedin Hospital, Dunedin; Daniel Allbon, Ophthalmology Department, Dunedin Hospital, Dunedin.

Correspondence

Dr Benjamin R LaHood, Ophthalmology Department, The Queen Elizabeth Hospital, Adelaide, Australia.

Correspondence Email

benlahood@gmail.com

Competing Interests

Nil.

References

  1. Gawarammana IB, Buckley NA. Medical management of paraquat ingestion. British journal of clinical pharmacology. 2011; 72(5):745–57.
  2. Vlahos K, Goggin M, Coster D. Paraquat causes chronic ocular surface toxicity. Australian and New Zealand journal of ophthalmology. 1993; 21(3):187–90.
  3. Vale J, Meredith T, Buckley B. Paraquat poisoning: clinical features and immediate general management. Human & Experimental Toxicology. 1987; 6(1):41–7.
  4. Cant JS, Lewis D. Ocular damage due to paraquat and diquat. British medical journal. 1968; 3(5609):59.
  5. Mckeag D, Maini R, Taylor H. The ocular surface toxicity of paraquat. British journal of ophthalmology. 2002; 86(3):350–1.
  6. Joyce M. Ocular damage caused by Paraquat. The British journal of ophthalmology. 1969; 53(10):688.
  7. The New Zealand National Poisons Centre; 2016 [Available from: www.toxinz.com]
  8. Tsubota K, Goto E, Shimmura S, Shimazaki J. Treatment of persistent corneal epithelial defect by autologous serum application. Ophthalmology. 1999; 106(10):1984–9.
  9. Tandon R, Gupta N, Kalaivani M, Sharma N, Titiyal JS, Vajpayee RB. Amniotic membrane transplantation as an adjunct to medical therapy in acute ocular burns. British Journal of Ophthalmology. 2011; 95(2):199–204.
  10. Wang T, Liang C, Xu X, Shi W. Total ocular surface amniotic membrane transplantation for paraquat-induced ocular surface injury. Canadian Journal of Ophthalmology/Journal Canadien d’Ophtalmologie. 2015; 50(6):461–5.